Advertisement

Lectures on Gas Flow in Porous Media

  • Luis A. CaffarelliEmail author
  • Aram L. Karakhanyan
Chapter
Part of the Applied and Numerical Harmonic Analysis book series (ANHA)

Abstract

The idea behind the lectures in this chapter is to present, in a relatively simple setting, that of solutions to porous media in one space dimension, several of the main ideas and the main techniques that are at the center of the regularity theory for nonlinear evolution equations and phase transitions. These include exploiting the invariances of the equation to obtain infinitesimal relations and geometric control of the solutions, the role of particular solutions to guide us in our theory and provide us with barriers and asymptotic profiles, the idea of viscosity solutions to a free boundary problem to deduce the geometric properties of the free boundary, and the methods of blowing up solutions and classifying the global profiles to obtain the differentiability properties of a free boundary.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [A]
    A.G. Aronson, The porous medium equation. Nonlinear diffusion problems (Montecatini Terme, 1985), 1–46, Lecture Notes in Math., 1224, Springer, Berlin, 1986.Google Scholar
  2. [ACF]
    H.W. Alt, L.A. Caffarelli, and A. Friedman, Variational problems with two phases and their free boundaries. Trans. Amer. Math. Soc. 282 (1984), no. 2 431–461.CrossRefMathSciNetGoogle Scholar
  3. [C1]
    L.A. Caffarelli, Free boundary problems. A survey. Topics in calculus of variations (Montecatini Terme, 1987), 31–61, Lecture Notes in Math., 1365, Springer, Berlin, 1989.CrossRefGoogle Scholar
  4. [C2]
    L.A. Caffarelli, Lectures on porous medium equations. Lecture notes.Google Scholar
  5. [CC]
    L.A. Caffarelli and X. Cabre,Fully nonlinear elliptic equations. American Mathematical Society Colloquium Publications, 43. American Mathematical Society, Providence, RI, 1995.Google Scholar
  6. [CF]
    L.A. Caffarelli and A. Friedman, Regularity of the free boundary for the one-dimensional flow of gas in a porous medium. Amer. J. Math. 101 (1979), no. 6, 1193–1218.CrossRefMathSciNetGoogle Scholar
  7. [CS]
    L.A. Caffarelli and S. Salsa, A geometric approach to the free boundary problems Google Scholar
  8. [CVW]
    L.A. Caffarelli, J.L. Vazquez, and N.I. Wolanski,Lipschitz continuity of solutions and interfaces of the N-dimensional porous medium equation. Indiana Univ. Math. J. 36 (1987), no. 2, 373–401.CrossRefMathSciNetGoogle Scholar
  9. [CW]
    L.A. Caffarelli and N.I. Wolanski, C1, α regularity of the free boundary for the N-dimensional porous media equation. Comm. Pure Appl. Math. 43 (1990), no. 7, 885–902.CrossRefMathSciNetGoogle Scholar
  10. [K]
    B.F. Knerr, The porous medium equation in one dimension. Trans. Amer. Math. Soc. 234 (1977), no. 2, 381–415.CrossRefMathSciNetGoogle Scholar
  11. [O]
    O. Oleinik, On some degenerate quasilinear parabolic equations. 1965 Seminari 1962/63 Anal. Alg. Geom. e Topol., Vol. 1, Ist. Naz. Alta Mat. pp. 355–371 Ediz. Cremonese, Rome.Google Scholar
  12. [OKC]
    O.A. Oleinik, A.S. Kalashnikov, and Y.-L. Chzhou, The Cauchy problem and boundary problems for equations of the type of non-stationary filtration. (Russian) Izv. Akad. Nauk SSSR. Ser. Mat. 22 (1958) 667–704.Google Scholar

Copyright information

© Birkhäuser Boston 2010

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Texas at AustinAustinUSA

Personalised recommendations